advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Baltimore, Maryland, USA:

I am a teacher in a behavioral program at a special education center, and I have a student with diabetes and down syndrome. Because of severe behavioral issues, we are exploring the possibility that this student may also have pervasive developmental disorder (PDD) which is commonly treated with stimulant medication. Would a stimulant interfere with insulin treatment? Would a stimulant even be a possibility for us because of his diabetes?

Answer:

The management of PDD with anti-psychotic drugs does have a risk of significant weight gain and with it insulin resistance. One might expect therefore that treating a child with down syndrome who already has diabetes with this group of drugs might exacerbate the glucose intolerance. At the same time, it is probable that this could be effectively countered by appropriate changes in the management of the diabetes. In other words, it might be that a significant improvement in behaviour might more than offset any increase difficulty in blood sugar control.

DOB

[Editor's comment: Granted the complexity of the situation, it would seem best that the decision to add medications should be jointly made by a pediatric endocrinologist and a behavioral specialist. WWQ]

DTQ-20030227085030
Original posting 15 Mar 2003
Posted to School and Daycare

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.